Alert archive / Georgia / Tornado Warnings in 2006

Tornado Warning 42, NWS Charleston, SC

September 7, 2006Liberty County, Georgia

NWS Charleston, SC issued this tornado warning at Sep 7, 2006, 4:30 PM EDT for Liberty County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2006, 4:30 PM EDT (20:30 UTC)
Expired
Sep 7, 2006, 5:00 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 117 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1527 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 072030
TORCHS
GAC179-072100-
/O.NEW.KCHS.TO.W.0042.060907T2030Z-060907T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA

* UNTIL 500 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME    
  SOUTHEASTERN LIBERTY COUNTY...WHICH IS ON SAINT CATHERINES ISLAND  
  OR ABOUT 22 MILES NORTHEAST OF   DARIEN. THIS TORNADO WAS NEARLY   
  STATIONARY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SAINT CATHERINES ISLAND... 

A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3158 8119 3157 8116 3167 8113 3166 8119

$$

33
2 follow-up statements
000 
WWUS52 KCHS 072047
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT THU SEP 7 2006

GAC179-072100-
/O.CON.KCHS.TO.W.0042.000000T0000Z-060907T2100Z/
LIBERTY GA-
446 PM EDT THU SEP 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR LIBERTY
COUNTY...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO OVER EXTREME SOUTHEASTERN LIBERTY COUNTY. THIS 
WAS ALONG THE COAST OF SAINT CATHERINES ISLAND...OR ABOUT 24 MILES 
SOUTH OF RICHMOND HILL. THIS TORNADO WAS DRIFTING EAST INTO THE 
ATLANTIC.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE....THE 
EASTERN SHORE OF SAINT CATHERINES ISLAND...NEAR SOUTH BEACH.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3158 8119 3157 8116 3167 8113 3166 8119

$$

33
000 
WWUS52 KCHS 072054
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
454 PM EDT THU SEP 7 2006

GAC179-072104-
/O.EXP.KCHS.TO.W.0042.000000T0000Z-060907T2100Z/
LIBERTY GA-
454 PM EDT THU SEP 7 2006

...THE TORNADO WARNING FOR LIBERTY COUNTY WILL EXPIRE AT 500 PM
EDT...

AT 453 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH 
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA AND INTO THE 
ATLANTIC...THUS THE TORNADO WARNING BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEW 
SOURCE FOR THE LATEST WEATHER INFORMATION. 

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3158 8119 3157 8116 3167 8113 3166 8119

$$

33

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 4:10 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 7, 4:10 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT THU SEP 7 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...SHOWERS AND A FEW
THUNDERSTORMS HAVE DEVELOPED ACROSS THE SOUTHEAST GEORGIA COUNTIES
THIS AFTERNOON...WITH COVERAGE QUICKLY DIMINISHING NORTHWARD.
STRONGEST STORMS HAVE REMAINED SOUTH AND WEST OF THE FORECAST AREA
WHERE MOST OF THE FORCING IS LOCATED. SHORTWAVES WILL BE ROUNDING
THE BASE OF A DEEP UPPER LEVEL TROUGH...WHILE A STATIONARY BOUNDARY
CONTINUES TO STRETCH FROM THE FLA PANHANDLE SOUTHWEST THROUGH THE
GOMEX.

12Z GFS IS NOW WETTER THAN THE NAM CONCERNING SHOWER AND
THUNDERSTORM POSSIBILITIES FOR THE EVENING. BOTH MODELS KEEP LOW
PRESSURE OFFSHORE...WITH A SURFACE HIGH RIDGING SOUTHWARD THROUGH
THE CAROLINAS AND GEORGIA. SINCE THE UPPER TROUGH WILL REMAIN OVER
THE EASTERN HALF OF THE CONUS...AND MODELS INDICATE SHORTWAVES WILL
STILL BE MOVING NORTHEAST ALONG THE GA/SC COASTLINE...HAVE
MAINTAINED RAIN CHANCES THROUGH THE SHORT TERM.

FOR TONIGHT...HAVE MENTIONED LIKELY SHOWERS AND THUNDERSTORMS FOR
THE FAR SOUTHERN SECTION OF THE CWA WITH CHANCE POPS ELSEWHERE.
ALTHOUGH MAJORITY OF THE SOUTH CAROLINA ZONES HAVE YET TO SEE
SIGNIFICANT SHOWERS...MODELS SUGGEST INCREASED SHORTWAVE MOVEMENT UP
THE COAST OVERNIGHT WILL HELP ENHANCE RAINFALL IN THESE AREAS.

CHANCE POPS ENTIRE CWA SEEM TO BE THE BEST IDEA FOR FRIDAY...HIGHEST
TO THE SOUTH. AS UPPER RIDGE FLATTENS OUT FRIDAY EVENING AND LOW
PRESSURE MOVES AWAY FROM THE COAST...HAVE DECREASED POPS TO SLIGHT
CHANCE OVERNIGHT FRIDAY.
&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...MEDIUM RANGE GUIDANCE IS IN
FAIRLY GOOD AGREEMENT WITH SFC AND UPPER LEVEL FEATURES THROUGH THE
EXTENDED PERIOD THIS AFTERNOON. ZONAL UPPER FLOW WILL BE IN PLACE
THROUGH MUCH OF THE FORECAST PERIOD...WITH UPPER RIDGING GETTING
ESTABLISHED TOWARD THE END OF THE EXTENDED. AT THE SFC...HIGH
PRESSURE WILL BEGIN TO BUILD IN FROM THE NORTH SAT...AND WILL REMAIN
THE DOMINANT WEATHER FEATURE THROUGH THE MIDDLE OF THE UPCOMING
WORK WEEK. WILL CONTINUE TO MENTION SLGT CHC POPS FOR MOST AREAS SAT
AND SUN...WITH DEEPER MOISTURE IN PLACE AND SOME WEAK H5 IMPULSES
MOVING THROUGH THE ZONAL UPPER PATTERN. WITH FLORENCE TRACKING WELL
EAST OF THE AREA AND HIGH PRESSURE TO THE NORTH...DEEP LAYER N-NE
FLOW WILL SHIFT DEEPEST MOISTURE SOUTH OF THE REGION FOR MON AND
TUE. WITH LACK OF DEEP MOISTURE AND ANY SIGNIFICANT FORCING
MECHANISM...FEEL THAT CHANCES OF ANY SHWR/TSTM ACTIVITY ARE MINIMAL
AT BEST...AND WILL CONTINUE TO GO WITH A RAIN FREE FORECAST. DEEPER
MOISTURE BEGINS TO RETURN WED AND THU AS HIGH PRESSURE SHIFTS OFF
THE EAST COAST AND INTO THE ATLANTIC...SO WILL MENTION SLGT CHC/LOW
CHC POPS FOR SEA BREEZE INITIATED CONVECTION. TEMPERATURES THROUGH
THE EXTENDED ARE EXPECTED TO RUN CLOSE TO CLIMO.
&&

.AVIATION...PROMINENT CLOUD COVER THROUGHOUT THE TAF PERIOD FOR BOTH
TERMINALS. SHOWERS ARE ABUNDANT IN THE KSAV VICINITY. QUITE LIKELY
THAT SHOWERS WILL MOVE OVER THE TERMINAL DURING THE AFTERNOON AND
EVENING. HAVE INCLUDING SHRA IN A TEMPO GROUP UNTIL THE
EVENING...AND THEN MOVE -TSRA AND SHRA INTO PREVAILING GROUPS AFTER
00Z WHEN MODELS INDICATE SEVERAL WAVES OF ENERGY RIDING UP THE
COASTLINE.

SHOWER AND THUNDERSTORM COVERAGE EXPECTED TO BE LESS WIDESPREAD AT
KCHS VICINITY FOR AT LEAST THE FIRST PART OF THE TAF PERIOD.
HOWEVER...EVENING AND NIGHTTIME SHORTWAVE ACTIVITY OFFSHORE WILL
INCREASE THE CHANCE THAT SHOWERS WILL AFFECT THE TERMINAL OVERNIGHT.
THUS HAVE MENTIONED PREVAILING SHRA AFTER 02Z AT KCHS.

REMAIN OPTIMISTIC ABOUT FLIGHT CATEGORIES...SO DO NOT INCLUDE ANY
CEILINGS OR VISIBILITIES AT EITHER TAF SITE BELOW MVFR AT THIS
POINT. LOWER CONFIDENCE IN THE DISTRIBUTION OF SHOWERS AFTER
DAYBREAK ON FRIDAY HAS ENCOURAGED THE USE OF VCSH IN BOTH TAF AFTER
12Z.
&&

.MARINE...CONVECTIVE ACTIVITY CONTINUES OFFSHORE THIS AFTERNOON.
GEORGIA MARINE ZONES HAVE SEEN THUNDERSTORMS THROUGHOUT THE
DAY...SEVERAL OF WHICH HAVE BEEN STRONG ENOUGH TO WARRANT STATEMENTS
AND SPECIAL MARINE WARNINGS. NORTHEAST WINDS HAVE PICKED UP QUITE A
BIT THIS AFTERNOON. WILL INCLUDE AN SCEC FOR CHARLESTON HARBOR THIS
EVENING. HAVE INCREASED WINDS FIRST PERIOD TO RANGE FROM 15 KT TO 15
TO 20 KT FOR THE COASTAL WATERS. HAVE ALSO MENTIONED CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE COASTAL WATERS
OVERNIGHT AND INTO FRIDAY. WITH A SURFACE HIGH INLAND AND LOW
PRESSURE OFFSHORE....WILL MAINTAIN MODERATE NORTHEAST WINDS THROUGH
THE SHORT TERM.

HIGH PRESSURE TO THE NORTH AND FLORENCE WELL TO THE EAST...WILL
ALLOW FOR AN EXTENDED PERIOD OF NE FLOW ACROSS THE WATERS SAT
THROUGH TUE. NOT EXPECTING WINDS TO REACH HEADLINE CRITERIA AT THIS
TIME /GENERALLY 15 KT OR LESS/...BUT NE SWELL IN COMBINATION WITH
WIND WAVE WILL LIKELY BE ENOUGH TO PUSH SEAS ABOVE HEADLINE
THRESHOLDS. WILL MOST LIKELY NEED TO MENTION EITHER SCEC OR SCA
CONDITIONS FOR PORTIONS OF THE WATERS DURING THE SUN THROUGH TUE
TIME FRAME.
&&

.TIDES...WILL HEADLINE ZFP TO REFLECT THE LIKELIHOOD OF SHALLOW
COASTAL FLOODING AT THE TIME OF HIGH TIDES TONIGHT. BOTH CHARLESTON
AND FORT PULASKI TIDE DATA INDICATE THAT HEIGHTS HAVE BEEN RUNNING
ABOVE PREDICTED VALUES FOR THE PAST SEVERAL HIGH TIDES...AVERAGING
AROUND ONE HALF FOOT HIGHER THAN NORMAL. THIS WILL EXCEED THE 7 FT
MLLW CRITERIA FOR CHARLESTON HARBOR AND THE 9.2 FT MLLW CRITERIA FOR
FORT PULASKI. HIGH TIDE AT BOTH LOCATIONS WILL OCCUR BETWEEN 830 PM
AND 845 PM LDT TONIGHT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SHALLOW COASTAL FLOODING EXPECTED AROUND HIGH TIDE THIS EVENING.
SC...SHALLOW COASTAL FLOODING EXPECTED AROUND HIGH TIDE THIS EVENING.
MARINE...NONE.
&&

79/JRJ
Hazardous weather outlook, Sep 7, 10:22 AM EDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1022 AM EDT THU SEP 7 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1022 AM EDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
.HEAVY RAIN...CONDITIONS ARE BECOMING FAVORABLE FOR LOCALLY HEAVY
RAIN THIS AFTERNOON AND EVENING...ESPECIALLY SOUTH OF INTERSTATE
16. GENERAL RAINFALL AMOUNTS OF AN INCH ARE LIKELY...BUT ISOLATED
AMOUNTS OF 5 INCHES OR MORE ARE POSSIBLE. IF THIS OCCURS
LOCALIZED FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
.COASTAL HAZARDS...THE THREAT FOR RIP CURRENTS AND SIGNIFICANT BEACH
EROSION WILL INCREASE LATE IN THE WEEKEND INTO EARLY NEXT WEEK AS
SWELL FROM TROPICAL STORM FLORENCE MOVES INTO THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 7, 4:12 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT THU SEP 7 2006

GAZ137-072100-
LONG-
412 PM EDT THU SEP 7 2006

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY THROUGH 500 PM EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES SOUTH OF NOBLE TO 8 MILES SOUTHWEST OF LUDOWICI...OR ALONG A
LINE EXTENDING FROM 11 MILES NORTH OF JESUP TO 4 MILES NORTHEAST OF
JESUP...MOVING NORTHEAST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...DONALD...NOBEL...WEFANIE AND LUDOWICI THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

IN ADDITION...VERY HEAVY RAINS WILL ALSO OCCUR RESULTING IN MINOR
FLOODING OF ROADS AND LOW LYING AREAS.

33

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:33 PM EDTSpecial Marine WarningCHS87 min
Sep 7, 3:48 PM EDTSpecial Marine WarningCHS117 min
Sep 7, 4:25 PM EDTTornado WarningCHSLong35 min
Sep 7, 4:56 PM EDTSpecial Marine WarningCHS64 min
Sep 7, 5:00 PM EDTTornado WarningCHSLong45 min
Sep 7, 5:53 PM EDTSpecial Marine WarningCHS97 min
Sep 7, 6:58 PM EDTSpecial Marine WarningCHS62 min

Nearby

Tornado Warnings in Georgia, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.